South Dakota, 2011

Hail in South Dakota, July 7, 2011

July 7, 2011 · NWS UNR · 2 events in 1 county or zone

Hail to golf ball size damaged automobiles and caused other minor damage in Custer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Hail to golf ball size damaged automobiles and caused other minor damage in Custer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 7, 1:34 PM MST, 15 minutes earlier.

Area forecast discussion, Jul 7, 1:34 PM MST, 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT THU JUL 7 2011

.DISCUSSION...CURRENT SURFACE MAP HAS HIGH PRESSURE ACROSS EASTERN
DAKOTAS WITH WEAK UPSLOPE FLOW ACROSS NORTHEAST WYOMING/WESTERN
SOUTH DAKOTA. UPPER LEVEL SHORTWAVE RIDGE BUILDING ACROSS THE
AREA...WITH CONVECTION SO FAR LIMITED TO HIGHER TERRAIN OF THE
BLACK HILLS. WITH WEAK SHEAR...SMALL HAIL/LOCALLY HEAVY RAIN
EXPECTED FROM STRONGER STORMS.

FOR THIS EVENING...AS OUTFLOW FROM STORMS OVER THE BLACK HILLS
SPREADS OUT...ADDITIONAL THUNDERSTORMS POSSIBLE ON THE ADJACENT
PLAINS. WEAK WAVE ACROSS EASTERN MONTANA MAY BRING A STORM OR TWO
TO NORTHWEST SOUTH DAKOTA.

BETTER CHANCE OF THUNDERSTORMS AFTER MIDNIGHT ACROSS NORTHEAST
WYOMING/WESTERN SOUTH DAKOTA AS SHORTWAVE AND ASSOCIATED MID LEVEL
MOISTURE PLUME MOVES INTO THE AREA. THIS SHORTWAVE MOVES ACROSS
WESTERN SOUTH DAKOTA FRIDAY MORNING...AND MAY DISSIPATE AS IT
MOVES EAST. UPPER LOW CURRENTLY OVER PACIFIC NORTHWEST MOVES ACROSS
THE ROCKIES ON FRIDAY...SURFACE LOW DEVELOPS ACROSS NORTHWEST SOUTH
DAKOTA WITH TROF INTO SOUTHWEST SOUTH DAKOTA. BY
AFTERNOON...MLCAPE OF 1000-2000J/KG WITH WEAK CAP EXPECTED ACROSS
MUCH OF THE AREA. THUNDERSTORMS TO DEVELOP ACROSS BLACK HILLS AND
ALONG SURFACE TROF IN THE AFTERNOON/EVENING HOURS. WITH INCREASING
MID LEVEL WINDS...SHEAR WILL BE SUFFICIENT FOR SUPERCELLS. LARGE
HAIL/DAMAGING WINDS ALONG WITH LOCALLY HEAVY RAIN POSSIBLE.

SURFACE LOW LIFTS NORTHEAST FRIDAY NIGHT...WITH COLD FRONT
SLIPPING THROUGH WESTERN SOUTH DAKOTA. MODELS DIFFER ON HOW FAR
SOUTH COLD FRONT MOVES FRIDAY NIGHT. THERE IS SOME POTENTIAL FOR
FRONT TO HANG UP ACROSS SOUTHWEST SOUTH DAKOTA EARLY
SATURDAY...WITH UPSLOPE FLOW ACROSS NORTHEAST WYOMING/SOUTHWEST
SOUTH DAKOTA. BEST CHANCE OF THUNDERSTORMS WILL COME ACROSS THE
BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA. HAVE REMOVED
THUNDERSTORMS FROM NORTHWEST SOUTH DAKOTA WHERE SOUNDINGS SHOW
WEAK CAPE AND STRONG CAP.

EXTENDED...PERSISTENT UNSETTLED PATTERN CONTINUES INTO NEXT WEEK AS
VARIOUS SHORT WAVES SLIDE ACROSS THE AREA...BRINGING A DAILY CHANCE
FOR PRECIP. NEAR TO SLIGHTLY ABOVE AVERAGE TEMPS ARE EXPECTED.

&&

.AVIATION...A FEW SHOWERS/THUNDERSTORMS POSSIBLE THIS AFTERNOON
INTO TONIGHT...POSSIBLY BRINGING LCL IFR VIS IN HEAVIER PRECIP.
OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 7, 3:45 AM MST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
445 AM MDT THU JUL 7 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
445 AM MDT (545 AM CDT) THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY WITH A CHANCE OF
THUNDERSTORMS TONIGHT. WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...HOWEVER A STORM OR TWO MAY REACH SEVERE LIMITS AND PRODUCE
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY. SOME OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND GUSTS AND
LOCALLY HEAVY RAINFALL. ON SATURDAY...THERE IS A CHANCE OF SEVERE
THUNDERSTORMS OVER SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA. THE
MAIN THREATS FROM SEVERE STORMS ON SATURDAY WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 7, 1:09 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
209 PM MDT THU JUL 7 2011

SDZ024-028-029-072100-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-SOUTHERN BLACK HILLS
SD-
209 PM MDT THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER...SOUTHERN
LAWRENCE AND WESTERN PENNINGTON COUNTIES UNTIL 300 PM MDT...

AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
CHEYENNE CROSSING TO SYLVAN LAKE...AND MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN CUSTER...
  HILL CITY...
  HARNEY PEAK...
  ROCHFORD...
  STOCKADE LAKE...
  MYSTIC...
  CENTER LAKE...
  MOUNT RUSHMORE...
  SILVER CITY...
  SHERIDAN LAKE...
  PACTOLA RESERVOIR...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARSTENS
Special weather statement, Jul 7, 1:46 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT THU JUL 7 2011

SDZ029-072145-
SOUTHERN BLACK HILLS SD-
246 PM MDT THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 345
PM MDT...

AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRAZY HORSE MEMORIAL...OR NEAR DOWNTOWN
CUSTER...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN. HAIL MAY ACCUMULATE TO SEVERAL INCHES DEEP.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN CUSTER...
  STOCKADE LAKE...
  SANATOR...
  BLUE BELL...
  PRINGLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RUDGE

The radar

The Rapid City radar (KUDX), 72 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Custer

When
July 7, 1:49 PM MST
Where
Custer County, 1 mi ENE of Custer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.776, -103.582

Hail, Custer

When
July 7, 1:52 PM MST
Where
Custer County, 0.34 mi S of Custer
Measured
1.5 in hail
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
43.765, -103.601

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310068, 310069.